Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

May 15, 2021Dawson County, Howard County, Martin County, Texas

NWS Midland/Odessa, TX issued this special weather statement at May 15, 2021, 10:13 PM CDT for Dawson County, Howard County, Martin County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2021, 10:13 PM CDT (03:13 UTC)
Expired
May 15, 2021, 11:00 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX

Counties Dawson County, TX, Howard County, TX, Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 77 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1081 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1081 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2052 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

963 
WWUS84 KMAF 160313
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
1013 PM CDT Sat May 15 2021
 
TXZ046-047-051-052-160400-
Martin TX-Dawson TX-Howard TX-Borden TX-
1013 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BORDEN...WESTERN
HOWARD...EASTERN MARTIN AND DAWSON COUNTIES UNTIL 1100 PM CDT...

At 1013 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near O'donnell to 7 miles southwest of Lenorah.
Movement was east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Big Spring, Lamesa, Ackerly, Gail, Lenorah, Lamesa Municipal Airport,
Luther, Los Ybanez, Tarzan, Sparenberg, Arvana, Hancock, Big Spring
Country Club, Tenmile, Big Spring McMahon-Wrinkle Airpark, Knott,
Vealmoor, Stanton Municipal Aiport, Elbow and Key.

This includes Interstate 20 between mile markers 161 and 180.
 
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3215 10143 3215 10201 3296 10201 3296 10145
TIME...MOT...LOC 0313Z 258DEG 23KT 3298 10193 3221 10192 

$$

89

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 15, 10:12 PM CDT, 1 minute earlier.

Area forecast discussion, May 15, 10:12 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1012 PM CDT Sat May 15 2021

.UPDATE...

Clearing the western portions of the watch as the severe threat
has ended there. Strong storms will continue to move east across
the northern Permian Basin and portions of the Lower Trans Pecos.
Gusty winds and heavy rainfall are the main threats with these
storms.

&&

.PREV DISCUSSION... /issued 605 PM CDT Sat May 15 2021/

DISCUSSION...

Please see the 00z aviation discussion below.

AVIATION...
Currently have sct TSRA across region with all terminals under at
least VCTS until b/w 02-05z this evening. TS will move east with
remnant OVC prevailing across sites, but expect low cigs to
develop areawide with MVFR expected overnight into the AM before
clearing by 16z tomorrow. Borderline IFR possible at KHOB/KMAF by
12z as some guidance suggests, but will assess as clouds develop.
Gusty SW winds tomorrow PM.

PREV DISCUSSION... /issued 151 PM CDT Sat May 15 2021/

DISCUSSION...

An upper trough is centered over California and Nevada with westerly
flow over West Texas and Southeast New Mexico. A dryline is present
across the area this afternoon with dewpoints climbing into the
60s across the Permian Basin and Lower Trans Pecos. CAPE values
east of the dryline will generally be 2,000 to 3,000 J/kg with 0
to 6 km bulk shear values from 35 to 45 kts. CAPE and shear values
are expected to be highest across Pecos, Terrell, and Brewster
Counties. Mid-level lapse rates will generally be marginal
according to the NAM12. Omega values will be enhanced across
portions of the area this afternoon into tonight as upper level
shortwaves move overhead. Severe thunderstorms are possible, given
these conditions, this afternoon into tonight across most of West
Texas and Southeast New Mexico. The main threats will be large
hail and damaging winds but an isolated tornado or two is
possible.

The upper low moves over Southern California/Southern Nevada on
Sunday with another dryline across West Texas and Southeast New
Mexico. The CAPE and shear values are expected to be less tomorrow
than today but strong to severe storms will still be possible.
Temperatures are expected to warm up on Sunday into the 80s and 90s,
especially west of the dryline. The previously mentioned upper low
moves over the Four Corners region on Monday with the dryline
expected to be across the far eastern Permian Basin and Lower Trans
Pecos. The upper low/trough begins to move over the region on
Tuesday with a dryline present and a cold front moving southward
into the area during the morning. Severe storms will be possible
along the cold front and dryline intersection. Most of the rain and
storms should be east of the area on Wednesday with temperatures
generally in the 80s and 90s. Similar conditions are expected on
Thursday as a big upper trough moves over the west coast. Showers
and thunderstorms chances will increase on Friday as the upper
trough to the west begins to move/expand eastward. This same trend
will continue into next Saturday.

FIRE WEATHER...

Showers and storms are developing in the Guadalupe Mountains and
will add fuel moisture. Where and how much rain will be important
since tomorrow relative humidities bottom out into the single digits
and winds increase to 20 to 30 mph. ERC values are already below the
50th percentile and any additional rain may drop the ERCs further so
despite dangerous weather conditions, the overall fire danger threat
may be reduced. Do not see a Red Flag Warning being needed but a
Fire Danger Statement may be warranted for Sunday and perhaps again
on Monday when similar conditions are expected. Will let the
midnight shift make the final assessment on this.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  87  66  89 /  50  20  10  10
Carlsbad                       59  91  58  89 /  10   0   0   0
Dryden                         65  92  68  94 /  50  10  10  10
Fort Stockton                  63  92  64  93 /  50  10   0  10
Guadalupe Pass                 59  84  59  81 /   0   0   0   0
Hobbs                          59  88  59  87 /  30   0   0   0
Marfa                          52  87  49  87 /  20   0   0   0
Midland Intl Airport           63  89  65  90 /  50  10  10  10
Odessa                         63  89  65  91 /  50  10  10  10
Wink                           62  95  60  94 /  30   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

29
Hazardous weather outlook, May 15, 2:05 PM CDT, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
205 PM CDT Sat May 15 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-161915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
205 PM CDT Sat May 15 2021 /105 PM MDT Sat May 15 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms will be possible across much of the area
this afternoon and evening with the best chances across the Northern
Permian Basin and Lower Trans Pecos. The main threats will be large
hail and damaging winds. A tornado may also be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is the potential for strong to severe storms on Sunday across
the eastern most portion of the Permian Basin.

Elevated fire weather conditions may exist across the west on Sunday
and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 15, 8:54 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
854 PM CDT Sat May 15 2021

TXZ075-278-279-160245-
Pecos TX-Central Brewster County TX-Davis Mountains Foothills TX-
854 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 945 PM CDT...

At 854 PM CDT, Doppler radar was tracking a strong thunderstorm 22
miles northeast of Marathon, or 31 miles south of Fort Stockton,
moving east at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sierra Madera.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3025 10337 3041 10338 3078 10246 3034 10238
TIME...MOT...LOC 0154Z 262DEG 18KT 3045 10297

89
Special weather statement, May 15, 9:33 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
933 PM CDT Sat May 15 2021

TXZ045>047-050>052-061>063-160315-
Midland TX-Martin TX-Dawson TX-Andrews TX-Ector TX-Glasscock TX-
Howard TX-Gaines TX-Borden TX-
933 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLASSCOCK...
NORTHEASTERN ECTOR...EASTERN ANDREWS...NORTHERN MIDLAND...EASTERN
GAINES...WESTERN BORDEN...WESTERN HOWARD...MARTIN AND DAWSON COUNTIES
UNTIL 1015 PM CDT...

At 933 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Welch to near Midland. Movement was east at 40
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Midland, Lamesa, Ackerly, Greenwood, Stanton, Lomax, Lenorah, Welch,
Lamesa Municipal Airport, Los Ybanez, Patricia, Arvana, Hancock,
Midland Airpark, McKenzie Lake, Knott, Vealmoor, Stanton Municipal
Aiport, Tarzan and Sparenberg.

This includes Interstate 20 between mile markers 135 and 173.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3192 10152 3198 10234 3296 10234 3296 10157
TIME...MOT...LOC 0233Z 272DEG 34KT 3294 10214 3203 10214

89
Local storm report, May 15, 9:48 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
948 PM CDT SAT MAY 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             15 ESE DRYDEN           29.97N 101.89W
05/15/2021  E2.00 INCH       Terrell            TX   PUBLIC

            TRUCK DRIVER REPORTED SEEING 2 INCH HAIL AT US HWY 90 AND
            CEDAR RD.

&&

DEVIN.CHEHAK
Special weather statement, May 15, 9:49 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
949 PM CDT Sat May 15 2021

TXZ075-082-278-279-160330-
Pecos TX-Terrell TX-Central Brewster County TX-
Davis Mountains Foothills TX-
949 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PECOS...NORTHEASTERN
BREWSTER AND CENTRAL TERRELL COUNTIES UNTIL 1030 PM CDT...

At 949 PM CDT, Doppler radar was tracking a strong thunderstorm 26
miles northwest of Sanderson, moving east at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sanderson, Dryden, Marathon, Terrell County Airport and Sierra
Madera.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3016 10346 3049 10324 3081 10294 3083 10237
      3062 10191 3000 10204
TIME...MOT...LOC 0249Z 272DEG 49KT 3034 10279

89
Local storm report, May 15, 9:53 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
953 PM CDT SAT MAY 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      5 SW SEAGRAVES          32.89N 102.63W
05/15/2021                   Gaines             TX   SOCIAL MEDIA

            SOCIAL MEDIA VIDEO SHOWS 1-2 FEET OF FLOWING WATER ACROSS
            US HWY 62

&&

DEVIN.CHEHAK
Special weather statement, May 15, 10:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1013 PM CDT Sat May 15 2021

TXZ046-047-051-052-160400-
Martin TX-Dawson TX-Howard TX-Borden TX-
1013 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BORDEN...WESTERN
HOWARD...EASTERN MARTIN AND DAWSON COUNTIES UNTIL 1100 PM CDT...

At 1013 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near O'donnell to 7 miles southwest of Lenorah.
Movement was east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Big Spring, Lamesa, Ackerly, Gail, Lenorah, Lamesa Municipal Airport,
Luther, Los Ybanez, Tarzan, Sparenberg, Arvana, Hancock, Big Spring
Country Club, Tenmile, Big Spring McMahon-Wrinkle Airpark, Knott,
Vealmoor, Stanton Municipal Aiport, Elbow and Key.

This includes Interstate 20 between mile markers 161 and 180.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3215 10143 3215 10201 3296 10201 3296 10145
TIME...MOT...LOC 0313Z 258DEG 23KT 3298 10193 3221 10192

89

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:03 PM CDTSpecial Weather StatementMAFReeves42 min
May 15, 7:11 PM CDTSevere Thunderstorm WarningMAFGaines64 min
May 15, 7:16 PM CDTSpecial Weather StatementMAFAndrews44 min
May 15, 7:17 PM CDTSpecial Weather StatementMAFLoving43 min
May 15, 7:24 PM CDTSevere Thunderstorm WarningMAFAndrews, Borden, Dawson, Howard, Martin66 min
May 15, 7:28 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell62 min
May 15, 7:33 PM CDTSevere Thunderstorm WarningMAFTerrell42 min
May 15, 7:48 PM CDTSpecial Weather StatementMAFTerrell42 min
May 15, 7:51 PM CDTAreal Flood AdvisoryMAFGaines3 hr
May 15, 8:00 PM CDTSpecial Weather StatementMAFWinkler45 min
May 15, 8:02 PM CDTSpecial Weather StatementMAFDawson43 min
May 15, 8:03 PM CDTSpecial Weather StatementMAFGaines12 min
May 15, 8:12 PM CDTSevere Thunderstorm WarningMAFBrewster, Terrell63 min
May 15, 8:16 PM CDTSpecial Weather StatementMAFGaines29 min
May 15, 8:20 PM CDTSpecial Weather StatementMAFCrane40 min
May 15, 8:27 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson48 min
May 15, 8:44 PM CDTSpecial Weather StatementMAFAndrews, Dawson, Gaines31 min
May 15, 8:54 PM CDTSpecial Weather StatementMAFPecos51 min
May 15, 8:59 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson31 min
May 15, 9:04 PM CDTFlash Flood WarningMAFGaines3 hr
May 15, 9:11 PM CDTSevere Thunderstorm WarningMAFTerrell34 min
May 15, 9:33 PM CDTSpecial Weather StatementMAFDawson, Martin42 min
May 15, 9:49 PM CDTSpecial Weather StatementMAFPecos, Terrell41 min
May 15, 10:24 PM CDTSpecial Weather StatementMAFTerrell51 min
May 15, 11:16 PM CDTSpecial Weather StatementMAFBorden, Howard, Scurry59 min
May 15, 11:17 PM CDTSpecial Weather StatementMAFTerrell58 min
May 15, 11:20 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
May 16, 6:24 PM CDTSpecial Weather StatementMAFGlasscock51 min
May 16, 6:48 PM CDTSpecial Weather StatementMAFGlasscock27 min
May 16, 6:49 PM CDTSpecial Weather StatementMAFUpton26 min
May 15, 7:14 PM CDTSevere Thunderstorm WarningMAFLea61 min
May 15, 7:43 PM CDTSpecial Weather StatementMAFLea32 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.